Alert archive / Ohio / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

March 6, 2011Morgan County, Washington County, Ohio

NWS Charleston, WV issued this special weather statement at Mar 6, 2011, 9:21 AM EST for Morgan County, Washington County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2011, 9:21 AM EST (14:21 UTC)
Expired
Mar 6, 2011, 1:15 PM EST
In force
4 hr
Issued by
NWS Charleston, WV

Counties Morgan County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WWUS81 KRLX 061421
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 AM EST SUN MAR 6 2011

OHZ067-076-061815-
MORGAN-WASHINGTON-
INCLUDING THE CITIES OF...MCCONNELSVILLE...STOCKPORT...MARIETTA...
BELPRE
921 AM EST SUN MAR 6 2011

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER 
SERVICE...CONCERNING THE MUSKINGUM RIVER.

AROUND 9 AM...THE LEVEL ON THE MUSKINGUM RIVER AT THE
MCCONNELSVILLE GAUGE WAS 10.79 FEET. FLOOD STAGE IS 11 FEET.

THE RIVER IS EXPECTED TO CREEP JUST A BIT HIGHER TODAY...AND IS 
FORECAST TO CREST AROUND THE 11 FOOT FLOOD STAGE SUNDAY NIGHT. 
UPSTREAM...THE CREST HAS ALREADY OCCURRED AT ZANESVILLE. PLUS...THE 
RAIN AND SNOW ON THE UPPER MUSKINGUM RIVER BASIN HAS ENDED.

HOWEVER...IF A CREST OVER 11 FEET BECOMES MORE LIKELY AT
MCCONNELSVILLE...A RIVER FLOOD WARNING MAY BE POSTED LATER...FOR
SOME MINOR RIVER FLOODING ON SUNDAY.

EVEN AT STAGES SLIGHTLY UNDER 11 FEET...LOW SPOTS ALONG ROUTE
669...ABOVE MALTA...WILL STILL HAVE SOME MINOR OVERFLOW LATE
TONIGHT AND DURING THE DAY ON SUNDAY.

OF COURSE...THE LOWER PORTION OF THE MUSKINGUM...NEAR ITS MOUTH AT
MARIETTA...WILL NOT CREST UNTIL THE OHIO RIVER CRESTS LATER IN THE
WEEK.

USE EXTRA CAUTION AROUND THESE SWOLLEN RIVERS...THEIR BANKS MAY
BE SLIPPERY OR UNSTABLE.

LAT...LON 3976 8166 3959 8158 3958 8148 3964 8145
      3958 8125 3958 8104 3954 8103 3935 8136
      3940 8148 3927 8157 3927 8166 3921 8172
      3927 8172 3927 8181 3933 8186 3945 8185
      3946 8205 3972 8202 3973 8208 3977 8207

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 6, 6:29 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 6, 6:29 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
629 AM EST SUN MAR 6 2011

.SYNOPSIS...
RAIN AND SNOW ENDING FROM WEST TO EAST TODAY AS STRONG COLD FRONT
EXITS. DRY WITH WARMER TEMPERATURES MONDAY AND TUESDAY AS SUNSHINE
RETURNS UNDER HIGH PRESSURE. RAIN RETURNS MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
MORNING UPDATE...MAIN UPDATE WAS TO CHANGE RAIN TO SNOW FASTER
BEHIND COLD FRONT AS COLD ENOUGH AIR WORKS IN QUICKLY PER OBS AND
RADAR. HOWEVER...TIMING OF THE COLD FRONT IS ON TRACK...AND THE
ENDING OF THE PRECIP. WITH THE GROUND SO WARM AND SURFACE
TEMPERATURES HOVERING AROUND THE FREEZING MARK EARLY THIS MORNING
WHERE THE PRECIP HAS CHANGED TO SNOW...WHATEVER STICKS ON GRASSY
SURFACES WILL QUICKLY MELT BY MID MORNING. ONLY EXCEPTION WILL BE
THE HIGHER ELEVATIONS OF THE MOUNTAINS WHERE THE INCH OR TWO OF SNOW
THAT FALLS LATER THIS MORNING MAY LINGER ON THE GROUND LONGER AS
TEMPERATURES WILL BE COOLER UP THERE. OTHERWISE...MOST OF THE PRECIP
WILL END IN THE LOWLANDS BY AFTERNOON...AND IN THE MOUNTAINS BY
EVENING. TEMPERATURES MAY ACTUALLY RECOVER A FEW DEGREES THIS
AFTERNOON...DESPITE THE COLD ADVECTION...THANKS TO A STRENGTHENING
MARCH SUN.

WILL LIKELY CANCEL FLOOD WATCH IN THE WEST NEXT COUPLE OF HOURS AFTER
PRECIP STOPS AND MAKE SOME PHONE CALLS ON THE SITUATION THERE. WILL
CONTINUE WATCH IN THE EAST AS SOUTHERN SHORT WAVE TRACKING JUST
SOUTH AND EAST OF US WILL STILL AFFECT AT LEAST THE MOUNTAINS INTO
THE AFTERNOON.

PREVIOUS DISCUSSION...
AT 07Z...COLD FRONT WAS LOCATED JUST WEST OF A LINE FROM
MIDDLEBOURNE...TO CHARLESTON...TO WILLIAMSON. THIS FRONT WILL
CONTINUE TO PUSH EAST...EXITING THE MOUNTAINS OF WEST VIRGINIA
SOMEWHERE AROUND 10-12Z. BEHIND THE FRONT...TEMPS ARE BEGINNING TO
FALL...WITH RAIN ALREADY CHANGING OVER TO SNOW OR MIXED PRECIP IN
CENTRAL OHIO. MODEL SOUNDINGS AND OBSERVATIONS TO THE NORTH INDICATE
A BRIEF PERIOD OF SLEET MAY EVEN BE POSSIBLE THIS MORNING...BUT MOST
PRECIP SHOULD BE IN THE FORM OF SNOW OR A RAIN/SNOW MIX. NOT REALLY
EXPECTING ANY ACCUMULATIONS FROM THIS EVENT...AS GROUND REMAINS
QUITE WARM...AND MANY LOCATIONS ARE NOT EXPECTED TO FALL TO OR BELOW
FREEZING DURING THE DAY. ONLY PLACE EXPECTING ANY ACCUMULATIONS WILL
BE NORTHERN MOUNTAIN ZONES...WHERE MAYBE AN INCH OR LESS MAY
ACCUMULATE.

FLOOD WATCH CONTINUES TO REMAIN IN EFFECT THIS MORNING. AT THIS
POINT...LOOKING LIKE BEST CHANCES FOR CONTINUED HEAVY PRECIP WILL BE
MAINLY EAST OF A CRW-CKB LINE...AS SURFACE WAVE RIDING ALONG THE
COLD FRONT...IN ADDITION TO GOOD JET DYNAMICS...ENHANCE PRECIP IN
EASTERN ZONES. STILL A POSSIBILITY THAT SEVERAL RIVERS COULD GO INTO
FLOOD...BUT WILL KNOW MORE ABOUT THIS AS CURRENT EVENT CONTINUES TO
EVOLVE.

SHOWERS WILL TAPER OFF AS THE DAY PROGRESSES...AS ATMOSPHERE BEGINS
TO DRY OUT. LIGHT UPSLOPE SNOW SHOWERS WILL CONTINUE FOR MUCH OF THE
NIGHT...BUT WILL TAPER OFF TOMORROW MORNING AS HIGH PRESSURE BUILDS
INTO THE REGION...AND THE FLOW BECOMES LESS FAVORABLE FOR UPSLOPE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH AND DRY IN THE SHORT TERM AS ONE SYSTEM DEPARTS AND BEFORE THE
NEXT SYSTEM ARRIVES. HAVE SKIES CLEARING OUT MONDAY
MORNING...LEADING TO A BEAUTIFUL START TO THE WORK WEEK. STUCK CLOSE
TO PREVIOUS FORECAST MONDAY AS HIGH PRESSURE DIPS IN FROM THE NORTH
AND KEEPS THINGS CONSISTENT WITH GUIDANCE. KEEPING TEMPS ON THE COOL
SIDE OF MOS TUES MORNING AS CLEAR SKIES SHOULD REMAIN IN THE PICTURE
ALLOWING GOOD RADIATIONAL COOLING.

WAA RETURNS TUES WITH INCREASING SOUTHERLY FLOW AHEAD OF THE NEXT
SYSTEM POISED TO IMPACT CWA WEDS AND THURS. BUMPED UP TEMPS A FEW
DEGREES TUES AS LATEST GUIDANCE IS SUGGESTING CLEARING TREND IN THE
WARM SECTOR. ONLY TWEAKED POPS LEADING INTO THE COLD FRONT ON
WEDS...AS THE TIMING LOOKS TO BE CONSISTENT WITH PREVIOUS FORECAST.
ONCE AGAIN...WILL NEED TO MONITOR PRECIPITATION TOTALS WITH NEXT
SYSTEM...AS SOILS WILL BE NEAR SATURATION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN SURPRISINGLY GOOD AGREEMENT OPERATIONALLY AND FROM AN
ENSEMBLE STANDPOINT...ESPECIALLY INITIALLY...ON NEXT SYSTEM THAT
CARRIES THROUGH DURING MIDWEEK. RAIN TO SPREAD IN WEDNESDAY AHEAD OF
THE FRONT...WHICH THEN PASSES THROUGH WEDNESDAY NIGHT. FLOW LOOKS
PROGRESSIVE ENOUGH TO LIMIT RAINFALL AMOUNTS TO ROUGHLY ABOUT AN
INCH...HOWEVER...THIS WILL HAVE TO BE WATCHED IN CASE OF SMALLER
DETAILS LIKE SECONDARY WAVE OF LOW PRESSURE THAT COULD HANG UP PACE
OF FRONT. ON THAT NOTE...MODEL DISAGREEMENT ALSO BECOMES MORE OF AN
ISSUE AS THE FRONT IS HEADING OUT. OVERALL...CONCERN NOT GREAT FROM
A HYDROLOGY STANDPOINT...BUT WILL HAVE TO MONITOR.
ALSO...INSTABILITY WITH THIS SYSTEM APPEARS TO BE WELL SOUTH OF
AREA...SO NOT EXPECTING MUCH IN THE WAY OF CONVECTION.

SHOWERY AND COOL WITH UPSLOPE LOW CLOUDS AND COMMA HEAD MOISTURE
THURSDAY...WITH AT LEAST CLOUDS LINGERING A BIT INTO FRIDAY
ESPECIALLY MOUNTAINS. WENT SLIGHTLY BELOW HPC GUIDANCE FOR HIGHS
THURSDAY...OTHERWISE...HPC FORECAST ACCEPTED BEYOND THEN. BRISK
UPPER FLOW YIELDS UNCERTAINTY IN TIMING SMALL FEATURES THAT
PASS...INCLUDING A GENERALLY DRY COLD FRONT APPROACHING AROUND
SATURDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
EASTWARD MOVING COLD FRONT AT 12Z IS CROSSING THE MOUNTAINS AT
AROUND 10 KTS. WIDESPREAD PRECIP CONTINUES ALONG AND BEHIND THE
FRONT AS WAVE OF LOW PRESSURE RIDES UP THE FRONT FROM THE SOUTH.
COLD FRONT EXITS THE MOUNTAINS BY 14Z.

RAIN QUICKLY CHANGES TO SNOW OR A MIX OF RAIN AND SNOW BEHIND THE
FRONT. IN THE PRECIP...WIDESPREAD IFR IN THE RAIN AND SNOW.
CONDITIONS IMPROVING FROM THE WEST DURING THE DAY AS THE PRECIP
SHIFTS EAST...BECOMING MVFR CEILINGS BY 14Z WEST OF THE OHIO
RIVER...AND BY 18Z WEST A CRW-CKB LINE...AND BY 00Z MOUNTAINS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY.

AFTER 00Z...MVFR CEILINGS LINGER...BREAKING UP AFTER 06Z WEST OF THE
OHIO RIVER.

FORECAST CONFIDENCE: LOW TO MEDIUM

ALTERNATE SCENARIOS: CIGS MAY IMPROVE MORE QUICKLY TODAY IF THE
PRECIP MOVES OUT FASTER.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    L    L    L    M    M    M    M    M    M
HTS CONSISTENCY  L    L    L    M    H    H    H    H    M    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    L    L    L    L
EKN CONSISTENCY  L    L    L    L    M    M    M    M    L    M    M    M
PKB CONSISTENCY  L    M    M    L    L    M    M    M    M    M    M    M
CKB CONSISTENCY  L    L    L    M    M    L    M    M    L    M    M    M

AFTER 12Z MONDAY...
IFR POSSIBLE IN RAIN WEDNESDAY AND THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR WVZ005>011-017-
     019.
     FLOOD WATCH THROUGH THIS EVENING FOR WVZ013>016-018-020-
     024>040-046-047.
OH...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR OHZ066-067-075-
     076-083>087.
KY...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...SL/TAX
NEAR TERM...JMV
SHORT TERM...TAX
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Mar 6, 3:18 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
318 AM EST SUN MAR 6 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-070830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-
318 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ003-004-WVZ013>016-018-020-024>040-046-047-070830-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
318 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 6, 9:21 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 AM EST SUN MAR 6 2011

OHZ067-076-061815-
MORGAN-WASHINGTON-
INCLUDING THE CITIES OF...MCCONNELSVILLE...STOCKPORT...MARIETTA...
BELPRE
921 AM EST SUN MAR 6 2011

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...CONCERNING THE MUSKINGUM RIVER.

AROUND 9 AM...THE LEVEL ON THE MUSKINGUM RIVER AT THE
MCCONNELSVILLE GAUGE WAS 10.79 FEET. FLOOD STAGE IS 11 FEET.

THE RIVER IS EXPECTED TO CREEP JUST A BIT HIGHER TODAY...AND IS
FORECAST TO CREST AROUND THE 11 FOOT FLOOD STAGE SUNDAY NIGHT.
UPSTREAM...THE CREST HAS ALREADY OCCURRED AT ZANESVILLE. PLUS...THE
RAIN AND SNOW ON THE UPPER MUSKINGUM RIVER BASIN HAS ENDED.

HOWEVER...IF A CREST OVER 11 FEET BECOMES MORE LIKELY AT
MCCONNELSVILLE...A RIVER FLOOD WARNING MAY BE POSTED LATER...FOR
SOME MINOR RIVER FLOODING ON SUNDAY.

EVEN AT STAGES SLIGHTLY UNDER 11 FEET...LOW SPOTS ALONG ROUTE
669...ABOVE MALTA...WILL STILL HAVE SOME MINOR OVERFLOW LATE
TONIGHT AND DURING THE DAY ON SUNDAY.

OF COURSE...THE LOWER PORTION OF THE MUSKINGUM...NEAR ITS MOUTH AT
MARIETTA...WILL NOT CREST UNTIL THE OHIO RIVER CRESTS LATER IN THE
WEEK.

USE EXTRA CAUTION AROUND THESE SWOLLEN RIVERS...THEIR BANKS MAY
BE SLIPPERY OR UNSTABLE.

LAT...LON 3976 8166 3959 8158 3958 8148 3964 8145
      3958 8125 3958 8104 3954 8103 3935 8136
      3940 8148 3927 8157 3927 8166 3921 8172
      3927 8172 3927 8181 3933 8186 3945 8185
      3946 8205 3972 8202 3973 8208 3977 8207

24

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:00 AM ESTSpecial Weather StatementRLXPocahontas3 hr
Mar 6, 5:31 AM ESTAreal Flood WarningRLXPocahontas3 hr
Mar 6, 8:35 AM ESTAreal Flood WarningRLXPocahontas3 hr
Mar 6, 11:31 AM ESTAreal Flood WarningRLXPocahontas3 hr
Mar 6, 11:37 AM ESTWinter Weather AdvisoryRLX7 hr
Mar 6, 1:56 AM ESTSpecial Weather StatementRLXJackson, Lawrence, Vinton4 hr

Nearby

Special Weather Statements in Ohio, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.